Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 3, NWS Norman, OK

April 2, 1999Knox County, Texas

NWS Norman, OK issued this tornado warning at Apr 2, 1999, 6:30 PM CST for Knox County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 2, 1999, 6:30 PM CST (00:30 UTC)
Expired
Apr 2, 1999, 7:00 PM CST
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knox County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2394 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 030032 RRA
TOROKC
TXC275-030100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CST FRI APR 2 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  KNOX COUNTY IN WESTERN NORTH TEXAS

* UNTIL 700 PM CST

* AT 630 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE  
  STORM WAS LOCATED ON THE KNOX COUNTY AND HASKELL COUNTY LINE 8     
  MILES SOUTHWEST OF MUNDAY...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE GOREE AND MUNDAY

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3346 9984 3340 9973 3340 9948 3355 9948

KB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 2, 2:40 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 2, 2:40 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST FRI APR 2 1999

FRONT HAS FINALLY STOPPED MOVING AND THE NW 1/4 OF THE FA IS IN THE
COOL AIR.  SHOWERS HAVE BEGUN TO DEVELOP ALONG THE FRONT AND AN
APPARENT SWEET SPOT NEAR THE OKLAHOMA-LOGAN COUNTY LINE.  THE CAP
SEEMS BREAKABLE ESPECIALLY WITH CONVERGENCE ALONG THE DRYLINE AND/OR
FRONT SO EXPECT CONVECTION TO INCREASE OVER THE NEXT COUPLE OF
HOURS.  ALL OF THE MODELS... ESPECIALLY THE ETA DEVELOP A GOOD
AMOUNT OF LIFT ALONG THE DRYLINE BY MIDNIGHT AND MOVES IT EAST
ACROSS THE AREA THROUGH 12Z WHICH SUGGESTS THE POTENTIAL OF A SQUALL
LINE.  FOR THIS AFTERNOON AND EVENING... ALTHOUGH NOT STRONG SHEAR
THERE IS ENOUGH FOR ISOLATED SUPERCELLS THROUGH EARLY EVENING.
AFTER THAT THE PRIMARY CONCERN WILL BE SQUALL LINE ACTIVITY AND
WINDS/HAIL. AM SOMEWHAT ON THE FENCE ABOUT POPS DUE TO UNCERTAINTY
ABOUT AREAL COVERAGE.  THIS ROUND OF FORCING MOVES TO THE EAST WHILE
THE UPPER STORM REDEVELOPS IN THE SOUTHWEST UNITED STATES.  MOISTURE
PROGS SUGGEST THAT AREA WILL BE DRY SLOTTED TOMORROW ALTHOUGH AM NOT
SURE THE SURFACE MOISTURE WILL GET COMPLETELY PUSHED AWAY.  SO WILL
LEAVE POPS IN FOR MAINLY MORNING ACTIVITY.

AFTER A BREAK SATURDAY NIGHT AND SUNDAY... THE CHANCE OF RAIN
INCREASES AGAIN SUNDAY NIGHT AND MONDAY AS THE NEXT SYSTEM HEADS OUR
WAY.  ANOTHER BREAK TUESDAY THEN ANOTHER POTENTIAL ROUND OF STORMS
WEDNESDAY ACCORDING TO THE MRF.

...SPEG.
FIRST ITERATION.  FIRST PERIOD POPS SUBJECT TO CHANGE WITH LITTLE OR
NO ADVANCE WARNING.
OKC   60  73  51  73 /  40  30   0   0
HBR   55  70  47  74 /  20  10   0   0
SPS   60  76  51  76 /  30  20   0   0
GAG   41  65  42  70 /  20  10  10   0
PNC   59  71  50  72 /  40  30  10   0
DUA   65  72  49  74 /  40  30   0  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 2, 12:30 PM CST, 6 hours before
OKZ004>048-050>052-TXZ083>090-022100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST FRI APR 2 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS A LARGE PART OF OKLAHOMA AND WESTERN NORTH TEXAS. THE
SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM REYDON TO ALVA. ..

DISCUSSION...A COLD FRONT FROM WEST CENTRAL TO NORTH CENTRAL
OKLAHOMA AT MIDDAY IS EXPECTED TO STALL BY THIS EVENING FROM NEAR
CLINTON TO NEAR ENID AND PONCA CITY. MEANWHILE... A DRY LINE FROM
THE EXTREME SOUTHEAST TEXAS PANHANDLE... AND EXTENDING SOUTH... WILL
MOVE SLOWLY EAST INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
ABUNDANT LOW LEVEL MOISTURE IS IN PLACE TO THE SOUTH AND EAST OF
BOTH THE FRONT AND THE DRY LINE... WITH DEW POINT TEMPERATURES IN
THE 60S. AFTERNOON HEATING WILL RESULT IN DESTABILIZATION OF THE AIR
NEAR BOTH BOUNDARIES... AND WILL HELP TO WEAKEN A CAPPING LAYER OF
VERY WARM AIR LYING JUST ABOVE THE LOW LEVEL MOIST LAYER.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AS EARLY AS 2 OR 3 PM ALONG
THE FRONT IN NORTH CENTRAL OKLAHOMA... AND MAY DEVELOP SOUTHWESTWARD
ALONG THE FRONT INTO PARTS OF WEST CENTRAL OKLAHOMA BY LATE
AFTERNOON. OTHER THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON ALONG
THE DRYLINE AS IT MOVES INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. THE AREA WHERE THE TWO BOUNDARIES INTERSECT... KNOWN AS THE
TRIPLE POINT... WILL BE A FAVORED AREA FOR SEVERE THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON OR EARLY THIS EVENING. THAT AREA IS
EXPECTED TO BE IN SOUTHWEST OKLAHOMA.

THUNDERSTORMS MAY ORGANIZE INTO A LINE THIS EVENING AND MOVE EAST
INTO CENTRAL... SOUTH CENTRAL... AND SOUTHEAST OKLAHOMA OVERNIGHT.
THE MAIN SEVERE THREAT WILL BE AFTER DARK OVER THESE AREAS.

LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREAT.
HOWEVER... VERTICAL WIND PROFILES AND THE EXPECTED LEVELS OF
INSTABILITY SUGGEST THAT SUPERCELLS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING... MAINLY FROM WEST CENTRAL OKLAHOMA SOUTH AND
SOUTHWESTWARD INTO WESTERN NORTH TEXAS. ISOLATED TORNADOES WILL BE
POSSIBLE IN THESE AREAS THIS AFTERNOON AND EVENING.

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS NORTH CENTRAL OKLAHOMA
SHOULD BE READY FOR POSSIBLE ACTIVATION AS EARLY AS MID AFTERNOON.
THOSE FROM WEST CENTRAL OKLAHOMA SOUTH INTO WESTERN NORTH TEXAS MAY
REQUIRE ACTIVATION LATER THIS AFTERNOON... WHILE THOSE FROM CENTRAL
OKLAHOMA INTO SOUTHEAST OKLAHOMA WILL MOST LIKELY SEE ACTION AFTER
SUNSET.

24
Special weather statement, Apr 2, 12:30 PM CST, 6 hours before
OKZ004>048-050>052-TXZ083>090-022100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST FRI APR 2 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS A LARGE PART OF OKLAHOMA AND WESTERN NORTH TEXAS. THE
SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM REYDON TO ALVA. ..

DISCUSSION...A COLD FRONT FROM WEST CENTRAL TO NORTH CENTRAL
OKLAHOMA AT MIDDAY IS EXPECTED TO STALL BY THIS EVENING FROM NEAR
CLINTON TO NEAR ENID AND PONCA CITY. MEANWHILE... A DRY LINE FROM
THE EXTREME SOUTHEAST TEXAS PANHANDLE... AND EXTENDING SOUTH... WILL
MOVE SLOWLY EAST INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
ABUNDANT LOW LEVEL MOISTURE IS IN PLACE TO THE SOUTH AND EAST OF
BOTH THE FRONT AND THE DRY LINE... WITH DEW POINT TEMPERATURES IN
THE 60S. AFTERNOON HEATING WILL RESULT IN DESTABILIZATION OF THE AIR
NEAR BOTH BOUNDARIES... AND WILL HELP TO WEAKEN A CAPPING LAYER OF
VERY WARM AIR LYING JUST ABOVE THE LOW LEVEL MOIST LAYER.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AS EARLY AS 2 OR 3 PM ALONG
THE FRONT IN NORTH CENTRAL OKLAHOMA... AND MAY DEVELOP SOUTHWESTWARD
ALONG THE FRONT INTO PARTS OF WEST CENTRAL OKLAHOMA BY LATE
AFTERNOON. OTHER THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON ALONG
THE DRYLINE AS IT MOVES INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. THE AREA WHERE THE TWO BOUNDARIES INTERSECT... KNOWN AS THE
TRIPLE POINT... WILL BE A FAVORED AREA FOR SEVERE THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON OR EARLY THIS EVENING. THAT AREA IS
EXPECTED TO BE IN SOUTHWEST OKLAHOMA.

THUNDERSTORMS MAY ORGANIZE INTO A LINE THIS EVENING AND MOVE EAST
INTO CENTRAL... SOUTH CENTRAL... AND SOUTHEAST OKLAHOMA OVERNIGHT.
THE MAIN SEVERE THREAT WILL BE AFTER DARK OVER THESE AREAS.

LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREAT.
HOWEVER... VERTICAL WIND PROFILES AND THE EXPECTED LEVELS OF
INSTABILITY SUGGEST THAT SUPERCELLS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING... MAINLY FROM WEST CENTRAL OKLAHOMA SOUTH AND
SOUTHWESTWARD INTO WESTERN NORTH TEXAS. ISOLATED TORNADOES WILL BE
POSSIBLE IN THESE AREAS THIS AFTERNOON AND EVENING.

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS NORTH CENTRAL OKLAHOMA
SHOULD BE READY FOR POSSIBLE ACTIVATION AS EARLY AS MID AFTERNOON.
THOSE FROM WEST CENTRAL OKLAHOMA SOUTH INTO WESTERN NORTH TEXAS MAY
REQUIRE ACTIVATION LATER THIS AFTERNOON... WHILE THOSE FROM CENTRAL
OKLAHOMA INTO SOUTHEAST OKLAHOMA WILL MOST LIKELY SEE ACTION AFTER
SUNSET.

24
Local storm report, Apr 2, 4:01 PM CST, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0250 PM    10 SSW PERRY              OK   1.00 INCH HAIL
04/02/99   LOGAN

0307 PM    PERRY                     OK   .75 INCH HAIL
04/02/99   NOBLE

DC
Local storm report, Apr 2, 6:22 PM CST, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0610 PM    1/2 MILE EAST OF MAYFIELD OK   1.00 INCH HAIL
04/02/99   BECKHAM

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:15 PM CSTSevere Thunderstorm WarningOUNKnox30 min
Apr 2, 6:55 PM CSTTornado WarningOUNBaylor, Knox50 min
Apr 2, 7:02 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman28 min
Apr 2, 7:45 PM CSTSevere Thunderstorm WarningOUNBaylor, Wilbarger45 min
Apr 2, 11:44 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox46 min
Apr 2, 11:57 PM CSTSevere Thunderstorm WarningOUNWilbarger48 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.